Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 17, 2021, 3:49 PM MDT for Boulder County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 3:49 PM MDT (21:49 UTC)
- Expired
- May 17, 2021, 4:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
County Boulder County, CO
The radar
The Denver radar (KFTG), 68 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387 WWUS85 KBOU 172149 SPSBOU Special Weather Statement National Weather Service Denver CO 349 PM MDT Mon May 17 2021 COZ035-039-172230- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO- 349 PM MDT Mon May 17 2021 ...SPECIAL WEATHER STATEMENT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near Boulder, or 27 miles northwest of Denver, moving northwest at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Boulder, Jamestown, Sunshine and Niwot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4008 10513 4000 10524 4009 10542 4019 10529 TIME...MOT...LOC 2148Z 134DEG 10KT 4006 10524 $$ HIRIS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 17, 2:52 PM MDT, 57 minutes earlier.
Area forecast discussion, May 17, 2:52 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 252 PM MDT Mon May 17 2021 .SHORT TERM...(This evening through Tuesday) Issued at 115 PM MDT Mon May 17 2021 Showers and thunderstorms have been increasing across the forecast area this afternoon, with much of the activity west of I-25 and and into the mountains and foothills, with another area of showers/thunderstorms east of Sterling. This trend is expected to continue into the evening, with the stronger storms producing brief moderate to heavy rain and small hail. Most of the activity west of the interstate has been a produced of southeasterly upslope/instability and weak forcing aloft. Over the far northeast plains, those showers/thunderstorms developing from an MCS over western KS the night before. PWATS this afternoon and evening still range from 0.75 to 0.90 inches across the forecast area. MLCAPES this afternoon generally 500-1000 j/kg across the northeast plains. The focus for showers and thunderstorms will shift from the higher terrain/NE plains to the Palmer Divide and east central plains as an area of showers and thunderstorms forms along a boundary as passes across SE Colorado late this evening, so some nocturnal showers/thunderstorms expected primarily over eastern Elbert and Lincoln counties. Weak QG ascent will continue in the mid and upper levels tonight into Tuesday with a closed upper level near the Four Corner region, moving over south central CO by 12z Tuesday and nearly stationary through 00z Wednesday. Consequently weak QG ascent will be in play through most of the period, along and a moist and slightly unstable airmass. Plenty of cloudiness expected across the forecast area on Tuesday as well with the best diffluence over the northeast plains along the CO/KS line. PWAT values will remain near one inch over eastern CO, but drop to around 0.50 inches over the mountains/foothills with some drying in the mid and upper levels Tuesday afternoon but weakly sheared. Main threat from the thunderstorms will be brief moderate to heavy rain and small hail. Temperatures warmer than expected at least for Denver today where we have reached 68 so far, high on Tuesday should be similar. .LONG TERM...(Tuesday night through Monday) Issued at 115 PM MDT Mon May 17 2021 On Tuesday night, the weakening upper low will be over south central Colorado and then move into eastern Colorado and Western Kansas by Wednesday evening. As the low shifts east, there will be weak subsident flow and some drying moving in from the west. Expect scattered showers/isolated storms to end after loss of daytime heating with some clearing expected Wednesday night. Temperatures on Wednesday will be a little warmer with some slight warming at 700mb. Thursday looks to be the driest day of the week as a new upper low develops over the western Great Basin with an increasing, drying and warming southwest flow aloft. Expect only isolated late showers and thunderstorms over the plains. Temperatures will be warmer still as 700mb temperatures climb to around +12c AT DEN. This will warm temperatures well into the upper 70s and lower 80s. With the increasing flow aloft this will also help to increase southerly winds on the plains with possible gusts up to 35 mph. The upper low moves very little on Friday and Saturday with continued moderate southwest flow aloft over Colorado. Overall moisture does increase as broad high pressure over the central and southern high plains begins to funnel moisture back northward through the central plains and into Colorado. Precipitable water values also on the increase with readings from .8 to 1.0 over the plains. Dewpoints on the plains climbing back into the 50s and increasing shear could result in increasing chance for severe storms across the northeast plains. Temperatures will continue above normal with highs in the upper 70s/lower 80s. On Sunday, a significant piece of energy lifts out ahead of the west coast trof across Colorado and this could enhance showers and storms on Sunday afternoon. If this is the case, could then be drier, westerly flow on Monday in the wake of the trof. There is decent model consensus on this happening. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 115 PM MDT Mon May 17 2021 ILS ceilings expected to prevail through this evening, with occasional MVFR ceiling/vsby restrictions with any showers or thunderstorms that move across the terminals. Late tonight after 10z, MVFR to IFR restrictions expected for low clouds/fog and/or light rain. Ceilings should start to improve towards late morning back to ILS by 18z. Gusty SE winds expected 12-22 kts through 01z then transition to S/SW under 10 kts by 04z. A weak NW winds expected after 10z tonight. && .HYDROLOGY... Issued at 115 PM MDT Mon May 17 2021 Flash flood threat will be in the low to moderate range for the rest of the afternoon, then the focus will shift to the east. On Tuesday, the flash flood threat will be low as the focus for heavy rainfall will be further to the south and east of the burn areas. Flash flood threat will be low for Wednesday and Thursday with shower and thunderstorms chances becoming more isolated in areal coverage by Thursday. For Friday through the weekend, expect more diurnal scattered afternoon and evening showers and thunderstorms. Due to quick moving storms, overall flash flood threat will be low. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Entrekin AVIATION...Cooper HYDROLOGY...Cooper/Entrekin
Hazardous weather outlook, May 17, 10:59 AM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Mon May 17 2021 COZ030>051-181700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Mon May 17 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains and Palmer Divide by midday, and spread onto the plains after 2 pm and continue into the evening hours. The main threats are heavy rain and the potential for flash flooding. Across the far eastern plains and Palmer Divide, there is a slight chance of severe weather with hail up to one inch in diameter. There is also a low to moderate threat of flash flooding from thunderstorm rains in the foothills burn areas. Mainly from 2 to 5 pm this afternoon in Boulder and Larimer counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms will develop Tuesday with less coverage on Wednesday. The severe thunderstorm and flood threat will be low both days. A warm and windy pattern will develop Thursday into next weekend. There will be a chance for showers and storms during each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, May 17, 1:40 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT Mon May 17 2021
COZ039-043-172030-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
140 PM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOULDER COUNTY UNTIL
230 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Longmont, or 24 miles southwest of Greeley, moving northwest at 5
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Boulder, Longmont, Erie, Firestone, Frederick, Mead and
Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4017 10491 4003 10505 4012 10531 4014 10531
4014 10529 4015 10528 4016 10529 4017 10528
4020 10527 4026 10520 4026 10506 4029 10506
TIME...MOT...LOC 1939Z 126DEG 5KT 4015 10506
HANSONSpecial weather statement, May 17, 3:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 349 PM MDT Mon May 17 2021 COZ035-039-172230- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO- 349 PM MDT Mon May 17 2021 ...SPECIAL WEATHER STATEMENT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near Boulder, or 27 miles northwest of Denver, moving northwest at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Boulder, Jamestown, Sunshine and Niwot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4008 10513 4000 10524 4009 10542 4019 10529 TIME...MOT...LOC 2148Z 134DEG 10KT 4006 10524 HIRIS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:47 PM MDT | Special Weather Statement | BOU | Lincoln | 28 min |
| May 16, 7:39 PM MDT | Special Weather Statement | BOU | Lincoln | 36 min |
| May 17, 12:39 PM MDT | Areal Flood Advisory | BOU | Larimer | 81 min |
| May 17, 1:40 PM MDT | Special Weather Statement | BOU | Broomfield | 50 min |
| May 17, 2:22 PM MDT | Areal Flood Advisory | BOU | Grand | 113 min |
| May 17, 3:45 PM MDT | Areal Flood Advisory | BOU | Boulder | 75 min |
| May 17, 4:23 PM MDT | Special Weather Statement | BOU | Jefferson | 37 min |
| May 17, 4:43 PM MDT | Special Weather Statement | BOU | Jefferson | 47 min |
| May 17, 4:54 PM MDT | Areal Flood Advisory | BOU | Jefferson | 3 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.